Kansas, 2007

Flash Flood and Flooding in Kansas, August 23 to 24, 2007

August 23 to 24, 2007 · NWS DDC · 30 events in 7 counties and zones

Thunderstorms became severe in the early evening on the 23rd and produced large hail, high wind and very heavy rain. Flooding in the Dodge City area caused property damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms became severe in the early evening on the 23rd and produced large hail, high wind and very heavy rain. Flooding in the Dodge City area caused property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 23, 2:35 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 23, 2:35 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT THU AUG 23 2007

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGE CONTINUES TO BE CHANCES FOR THUNDERSTORMS AND
POTENTIAL SEVERE FOR TONIGHT AND FRIDAY.

BROAD UPPER TROUGH OVER THE WESTERN CONUS SHOWN IN THE 12Z UPPER
AIR ANALYSIS WITH SEVERAL MINOR WAVES MOVING THROUGH THE FLOW. ONE
SHORTWAVE MOVING EAST OVER NEBRASKA THIS MORNING HAD HELPED PUSH A
WEAK FRONTAL BOUNDARY A LITTLE FARTHER SOUTH INTO WESTERN KANSAS.
THE FRONT WAS NEAR KTRB TO WEST OF KCNK THIS AFTERNOON. ANOTHER
STRONGER SHORTWAVE WAS MOVING THROUGH THE INTERMOUNTAIN WEST THIS
MORNING. AN OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION HAD
PUSHED INTO SOUTHEAST COLORADO AND SOUTHWEST KANSAS THIS MORNING.
SURFACE MOISTURE CONVERGENCE PLOTS OFF THE SPC SITE SHOW A ZONE OF
CONVERGENCE FROM NORTHEAST NEW MEXICO INTO CENTRAL AND SOUTH
CENTRAL KANSAS.

WATER VAPOR IMAGERY IS SHOWING A 70 KT JET EXTENDING FROM WESTERN
SOUTH DAKOTA INTO NORTHWEST COLORADO WITH A WEAKER JET SEGMENT FROM
NORTHERN NEW MEXICO INTO CENTRAL KANSAS. RADAR MOSAIC IS SHOWING A
COUPLE AREAS OF CONVECTION BREAKING OUT ALONG THE EASTERN SLOPES
IN NORTHERN COLORADO AND OVER NORTHEAST NEW MEXICO APPARENTLY IN
THE RIGHT ENTRANCE REGIONS OF THE UPPER JET SEGMENTS.

THE NAM SHOWS THUNDERSTORMS BREAKING OUT ALONG THE SURFACE
CONVERGENCE ZONE LATE THIS AFTERNOON WITH OTHER STORMS BREAKING
OUT ALONG THE FRONT RANGE AND MOVING EAST INTO WEST CENTRAL AND
NORTHWEST KANSAS OVERNIGHT...GENERALLY ALONG AND NORTH OF THE
FRONT. THE GFS DOES THIS TOO BUT HAS THE BULLSEYE OF HEAVY PRECIP
FARTHER NORTH. THINK THAT THE NAM SOLUTION IS MORE VIABLE GIVEN
THE CURRENT SURFACE CONDITIONS THIS AFTERNOON. OVERALL, THINK THE
CURRENT POP GRIDS WE HAVE GOING LOOK PRETTY GOOD BUT HAVE
INCREASED POPS A BIT IN THE SOUTH TO ACCOUNT FOR SOMETHING ALONG
THE CONVERGENCE ZONE. HAVE ALSO KEPT LIKELY POPS GOING IN THE
NORTH TONIGHT. SBCAPE VALUES ARE SLOWLY INCREASING THIS AFTERNOON
AND SOME SHEAR THROUGH THE MID LEVELS COULD GET SOME STORMS
TURNING BUT THINK THE GREATEST THREAT FOR SEVERE THIS EVENING WILL
BE LARGE HAIL AND DOWNBURST WINDS, GIVEN THE LARGE TEMP/DEWPOINT
SPREADS AT THE SURFACE.

ON FRIDAY, THE FRONT CONTINUES TO SAG FARTHER SOUTH AND SHOULD BE
FROM THE PRATT AREA INTO THE OK PANHANDLE BY MID AFTERNOON. HIGHEST
POPS WILL BE OVER THE SOUTHEASTERN CWA. THE NAM AND GFS ARE
HINTING AT A POSSIBLE MCS DEVELOPING OVER SOUTHEAST COLORADO AND
TRACKING OUT OVER EXTREME SOUTHWEST KANSAS FRIDAY NIGHT. THERE
COULD BE SOME TRUTH TO THIS AS THE MODELS SHOW THE AREA UNDER THE
RIGHT ENTRANCE REGION OF AN UPPER LEVEL JET. WILL GO WITH SOME
CHANCE POPS TO ACCOUNT FOR THAT FOR NOW.

ON SATURDAY, THE SHORTWAVE TROUGH WILL BE EAST OF THE REGION WITH
WEST NORTHWESTERLY FLOW ALOFT OVER THE CENTRAL PLAINS. THE NAM
SHOWS THE SURFACE FRONT FROM SOUTHEAST COLORADO INTO THE TEXAS
PANHANDLE. WILL CONTINUE DRY TREND FOR SATURDAY AS THE FRONT
APPEARS TO BE FAR ENOUGH SOUTH TO KEEP CONVECTION OUT OF THE AREA.

DAYS 3-7...

A WARMING TREND WILL COMMENCE BY SUNDAY AS MID LEVEL DOWNSLOPE
WARMING ADVANCES EAST AND MIXES TO THE SURFACE. HIGHS SHOULD
WARM TO THE MID 90S BY SUNDAY AND UPPER 90S BY MON/TUE. A WEAK
SHORTWAVE TROUGH MAY STILL BRING STORMS TO OUR CWA BY MONDAY NIGHT
AND TUESDAY. A STRONG SHORTWAVE TROUGH WILL MOVE ACROSS THE NORTHERN
PLAINS BY MID NEXT WEEK. THIS WILL PUSH A FRONT INTO KANSAS BY
SOMETIME WEDNESDAY. THIS IS A LITTLE SLOWER THAN EXPECTED YESTERDAY.
THE CANADIAN/ECMWF/UKMET ARE IN FAIRLY GOOD AGREEMENT WITH THIS
SCENARIO. THUNDERSTORM CHANCES WERE MAINTAINED FOR LATE TUESDAY
INTO EARLY WEDNESDAY. WEDNESDAY MAXES AND STORM CHANCES WILL DEPEND
ON FRONTAL TIMING. THURSDAY MAY BE THE COOLEST DAY. A WARMING TREND
MAY COMMENCE BY SAT/SUN.

&&

.AVIATION...

THUNDERSTORMS WILL AFFECT THE AVIATION SITES BETWEEN 00Z AND 12Z.
ONLY SCATTERED CU BASED FROM 5000-6000FT AND SOME MID CLOUDS CAN BE
EXPECTED UNTIL THEN.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  86  65  88 /  50  30  10  10
GCK  66  84  62  88 /  60  30  10  10
EHA  66  87  61  89 /  40  20  30  10
LBL  67  88  65  90 /  30  20  30  20
HYS  66  82  64  86 /  60  50  10   0
P28  73  92  71  89 /  30  40  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

FN02/24
Hazardous weather outlook, Aug 23, 3:00 AM CST, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
400 AM CDT THU AUG 23 2007

KSZ030-031-043>046-061>066-074>081-084>090-240900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
400 AM CDT THU AUG 23 2007 /300 AM MDT THU AUG 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF
SOUTHWEST KANSAS THIS AFTERNOON AND EVENING. LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY HAZARDS.

A COLD FRONT WILL MOVE SOUTH INTO WEST CENTRAL KANSAS THIS
AFTERNOON AND WILL PROVIDE THE FOCUS FOR THUNDERSTORM ACTIVITY.
WITH INSTABILITY AND SHEAR PRESENT, THESE STORMS COULD BECOME
SEVERE. INDIVIDUAL STORMS ARE LIKELY EARLY ON MAINLY NORTH OF
HIGHWAY 50 WITH THE ACTIVITY EXPECTED TO BECOME A LARGE CLUSTER
THAT WILL MOVE EAST ACROSS KANSAS TONIGHT.

A WIND ADVISORY IS IN EFFECT FROM NOON UNTIL 7 PM THIS EVENING FOR
MUCH OF SOUTHWEST KANSAS IN ANTICIPATION OF STRONG SOUTH WINDS
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL
KANSAS ON FRIDAY AFTERNOON. LARGE HAIL AND DAMAGING STRAIGHT LINE
WINDS WILL BE THE PRIMARY HAZARDS.

THE AFOREMENTIONED COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST
ACROSS KANSAS AND WILL SET UP OVER SOUTH CENTRAL KANSAS FRIDAY
AFTERNOON. STORMS ARE EXPECTED TO FIRE DURING THE HEAT OF THE DAY
ALONG THE FRONT.

OTHER STORMS MAY DEVELOP OVER EASTERN COLORADO AND MOVE INTO FAR
WESTERN KANSAS EARLY FRIDAY EVENING. DUE TO LACK OF INSTABILITY
OVER WESTERN KANSAS BEHIND THE SURFACE FRONT, CONFIDENCE IS LOW
THAT THESE WILL BE SEVERE AT THE MOMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 5 PM THIS AFTERNOON ALONG
AND NORTH OF HIGHWAY 50. SPOTTERS WILL BE NEEDED ELSEWHERE AFTER 7
PM AS STORM COVERAGE BECOMES MORE WIDESPREAD AND MOVES EAST ACROSS
SOUTHWEST KANSAS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

LACY

The radar

The Dodge City radar (KDDC), 112 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

11 heavy rain, 8 hail, 7 thunderstorm wind, 3 flood, 1 flash flood. Local standard time, as filed.

Hail, Rush

When
August 23, 5:20 PM CST
Where
Rush County, 2.97 mi NNE of Bison
Measured
1.75 in hail
Reported by
Public
Coordinates
38.560, -99.180

Hail, Rush

When
August 23, 5:35 PM CST
Where
Rush County, 3.62 mi NNE of Otis
Measured
1 in hail
Reported by
Public
Coordinates
38.580, -99.030

Flash Flood, Ford

When
August 23, 6:55 PM CST to 8:55 PM CST
Where
Ford County, 0.88 mi NE of Dodge City
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
37.760, -100.010

Vehicles floated down third street in Dodge City...one with occupants in it, however they were able to escape. Over three inches of rain were reported in town in about 1 1/2 hours.

Flood, Gray

When
August 23, 7:00 PM CST to 9:00 PM CST
Where
Gray County, 0.55 mi E of Montezuma
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.600, -100.440

Street flooding was report all throughout town.

Flood, Gray

When
August 23, 7:00 PM CST to 9:00 PM CST
Where
Gray County, 0.69 mi N of Copeland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.540, -100.630

Street flooding was reported.

Hail, Hodgeman

When
August 23, 7:00 PM CST
Where
Hodgeman County, 6.94 mi S of Hanston
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.020, -99.710

Hail, Ford

When
August 23, 7:25 PM CST
Where
Ford County, 0.88 mi NE of Dodge City
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.760, -100.010

There were multiple reports of quarter to half dollar size hail in the north side of Dodge City.

Thunderstorm Wind, Ford

When
August 23, 7:29 PM CST
Where
Ford County, (Ddc)dodge City Arpt
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
37.770, -99.970

Flood, Ford

When
August 23, 7:31 PM CST to 8:31 PM CST
Where
Ford County, 1.64 mi W of Wright
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.780, -99.910

Water was covering road at 118 and highway 50.

Hail, Ford

When
August 23, 8:00 PM CST
Where
Ford County, 2.77 mi N of Dodge City
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
37.790, -100.020

The hail was reported on the north side of Dodge City.

Hail, Gray

When
August 23, 8:15 PM CST
Where
Gray County, 3.44 mi SE of Copeland
Measured
0.75 in hail
Reported by
Public
Coordinates
37.500, -100.580

Thunderstorm Wind, Meade

When
August 23, 8:15 PM CST
Where
Meade County, 9.08 mi NNW of Collano
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.410, -100.590

Hail, Ford

When
August 23, 8:30 PM CST
Where
Ford County, 2.82 mi N of Dodge City
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
37.791, -100.020

The report was 2 miles NNW of the post office.

Hail, Ford

When
August 23, 8:45 PM CST
Where
Ford County, 0.88 mi NE of Dodge City
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.760, -100.010

Thunderstorm Wind, Ford

When
August 23, 9:25 PM CST
Where
Ford County, Bucklin
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.550, -99.630

Lots of tree limbs were blown down in town with some damage to vehicles reported.

Thunderstorm Wind, Ford

When
August 23, 9:35 PM CST
Where
Ford County, 2.74 mi E of Bucklin
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.550, -99.580

Numerous tree branches were blown down including some 3 foot diameter limbs.

Thunderstorm Wind, Ford

When
August 23, 9:40 PM CST
Where
Ford County, 3.36 mi ESE of Bucklin
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.540, -99.570

Two to three inch diameter tree branches were blown down.

Thunderstorm Wind, Kiowa

When
August 23, 9:45 PM CST
Where
Kiowa County, 0.88 mi NE of Mullinville
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.590, -99.470

Six inch diameter tree branches were broken by the high wind.

Thunderstorm Wind, Kiowa

When
August 23, 9:58 PM CST
Where
Kiowa County, 0.88 mi NE of Greensburg Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.610, -99.260

Six to eight inch diameter limbs were blown down.

Heavy Rain, Ford

When
August 23, 10:26 PM CST
Where
Ford County, 0.88 mi NE of Dodge City
Reported by
Amateur Radio
Coordinates
37.760, -100.010

Heavy Rain, Pratt

When
August 24, 1:00 AM CST
Where
Pratt County, 3.36 mi ESE of Pratt
Reported by
Public
Coordinates
37.640, -98.670

Rainfall of 2.20 inches was reported.

Heavy Rain, Ford

When
August 24, 6:00 AM CST
Where
Ford County, 1.49 mi NNE of (Ddc)dodge City Arpt
Reported by
Public
Coordinates
37.790, -99.960

Rainfall of 5.50 inches was reported from overnight thunderstorms.

Heavy Rain, Ford

When
August 24, 6:00 AM CST
Where
Ford County, 2.59 mi ENE of (Ddc)dodge City Arpt
Reported by
Public
Coordinates
37.790, -99.930

Rainfall of 3.85 inches fell overnight.

Heavy Rain, Ford

When
August 24, 6:00 AM CST
Where
Ford County, 4.96 mi NNE of Wright
Reported by
Public
Coordinates
37.850, -99.860

Rainfall of 4.10 inches was reported overnight.

Heavy Rain, Ford

When
August 24, 6:00 AM CST
Where
Ford County, 0.55 mi W of Wright
Reported by
Public
Coordinates
37.780, -99.890

Six inches of rain fell overnight. Fences were washed out.

Heavy Rain, Ford

When
August 24, 6:00 AM CST
Where
Ford County, 3.01 mi NW of Wright
Reported by
Public
Coordinates
37.810, -99.920

Three and one half inches of rain fell overnight.

Heavy Rain, Ford

When
August 24, 6:00 AM CST
Where
Ford County, 2.29 mi ENE of (Ddc)dodge City Arpt
Reported by
Public
Coordinates
37.780, -99.930

Four inches of rain fell overnight.

Heavy Rain, Ford

When
August 24, 6:00 AM CST
Where
Ford County, 5.63 mi WNW of Spearville
Reported by
Public
Coordinates
37.870, -99.850

Three and one half inches of rain fell overnight.

Heavy Rain, Ford

When
August 24, 7:00 AM CST
Where
Ford County, 2.82 mi N of Wright
Reported by
Public
Coordinates
37.820, -99.890

Five inches of rain fell overnight. Fences and terraces were taken out all around this area.

Heavy Rain, Ford

When
August 24, 7:00 AM CST
Where
Ford County, 2.35 mi NNW of Wright
Reported by
Public
Coordinates
37.810, -99.900

Six inches of rain fell overnight.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59107, 59108, 59103, 59105, 59106, 59109, 59110, 59129, 59104, 59111, 59112, 59130, 59113, 59114, 59131, 59128, 59132, 59133, 59134, 59115, 59116, 59117, 59118, 59119, 59120, 59121, 59122, 59123, 59126, 59127.